Episode 8: Drug Interactions
Author: Dr. Suneet
Editor: Dr. Suneet
Narrators: Thong Yi Kun, Alan Koay
You seem upset? What’s wrong?
I’ve just come from the wards. I have an elderly diabetic patient on clarithromycin and ketoconazole. This patient developed a runny nose, and my resident doctor started terfenadine, an anti-histamine.
I have to admit I cannot see what is wrong with that!
Well, clarithromycin is a macrolide antibiotic. Ketoconazole is an antifungal. Each of these drugs can prolong the QT interval in the cardiac cycle. When given together, the effect on the heart can be potent. On top of that, we have started terfenadine, an antihistamine that also prolongs the QT interval. Giving terfenadine to a patient who is elderly, diabetic, probably has some silent infarcts, and is already getting clarithromycin and ketoconazole, may cause a fatal cardiac complication.
I remember now. It’s called torsades de pointes, right?
Right. It’s a dangerous form of drug interaction
Is drug interaction really a common problem in clinical practice?
It certainly is. It deserves great attention, particularly since complications due to drugs are preventable. Let me give you an example of my own relative.
So my uncle is an 80-year-old man with Parkinson’s disease. He was, naturally, getting the usual combination of carbidopa and levodopa, drugs that are associated with the risk of orthostatic hypotension. Well, he developed a urinary tract infection, and his GP started him on linezolid.
Linezolid? Isn’t that for gram positive infections?
Yes. It’s an oxazolidinone, a drug used for gram positive infections. It’s very safe, actually. But urinary infections are typically E coli, and we usually prefer ciprofloxacin or co-trimoxazole, or even co-amoxyclav. These are all bactericidal drugs, while linezolid is bacteristatic.
So why did the doctor choose linezolid?
I don’t know. I can only presume he had recently been visited by a very generous and persuasive drug representative for the pharma company.
So what happened?
Well, linezolid is a weak monoamine oxidase inhibitor, you know, a MAO inhibitor. And MAO inhibitors cause orthostatic hypotension, and are contraindicated in patients receiving carbidopa.
So this patient developed orthostatic hypotension?
Yes, very, very severe orthostatic hypotension. He thought his time was up. Somebody dragged him to a hospital, where he was seen by a senior physician.
And the linezolid was stopped?
No, can you imagine! The physician thought that this was urinary infection worsened by adrenal failure.
What sort of diagnosis is that?
And the physician stepped up the dose of linezolid, continued the anti-Parkinson’s medication, and started steroids.
Well, fortunately the patient called me. I noted that his symptoms started soon after starting linezolid, so I looked up the drug on the net to see if there were any side effects I didn’t know. I mean, I had known that linezolid was safe, but it’s always better to check it out. And it turned out that linezolid can cause severe drug interactions with carbidopa. So I told him, over the telephone, to stop linezolid immediately. Unfortunately, the nurse wouldn’t allow it, and she insisted that he should take the increased dose which had been prescribed by the physician. Finally he made a big ruckus, and the nurse relented.
Then he improved?
Yes, but it took him many days to properly recover.
Well, if it’s a lesser-known side effect, I don’t know that you can blame the GP who started the linezolid.
I don’t agree. I don’t blame the GP for not knowing. I do blame her for not looking it up before prescribing.
What you are saying is that all doctors should check for drug interactions every time they prescribe?
Yes. I am saying that all doctors should check for drug interactions every time they prescribe.